Pennsylvania, 2009Lake-Effect Snow in Pennsylvania, December 11, 2009
December 11, 2009 · NWS CTP · 1 event in 1 county or zone
A heavy lake effect snow band produced six to eight inches of snow across northwest Warren County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy lake effect snow band produced six to eight inches of snow across northwest Warren County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 11, 5:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 11, 5:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EST FRI DEC 11 2009
.SYNOPSIS...
A BRISK WESTERLY FLOW WILL BRING SIGNIFICANT LAKE EFFECT SNOW TO FAR
NORTHWESTERN PENNSYLVANIA TODAY AND TONIGHT. HIGH PRESSURE BUILDING
NE FROM THE TENNESSEE VALLEY WILL BRING FAIR AND COLD WEATHER
ELSEWHERE TODAY THROUGH SATURDAY. LOW PRESSURE ALONG THE GULF COAST
LATE SATURDAY WILL MOVE TO THE NORTHEAST AND BRING A MIXED BAG OF
GENERALLY LIGHT PRECIPITATION TO THE REGION SUNDAY MORNING...BEFORE
CHANGING TO MAINLY RAIN THE AFTERNOON. AFTER A BRIEF PERIOD OF DRY
WEATHER WITH MODERATING TEMPERATURES ON MONDAY...A SHARP COLD FRONT
WILL PUSH ACROSS THE COMMONWEALTH TUESDAY USHERING IN ANOTHER BLAST
OF ARCTIC AIR...WITH GUSTY WINDS AND SNOW SHOWERS FOR THE MIDDLE AND
LATTER PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD CYC BL FLOW WILL CONT ACROSS THE REGION TDY BEFORE GRADUALLY
WANING INTO THE WEEKEND. SFC HIGH PRES INITIALLY CENTERED OVER THE
TN VLY WILL SLIDE ENEWD INTO THE VA TIDEWATER BY 12/12Z...WHILE THE
MID/UPPER LEVEL FLOW TRANSITIONS TWD A MORE ZONAL ORIENTATION.
EARLY MORNING READINGS IN THE SINGLE DIGITS AND TEENS COMBINED
WITH A BRISK AND GUSTY WEST WIND WILL RESULT IN WIND CHILLS OF 10
TO 15 BELOW ACROSS THE NORTHERN AND WESTERN MTNS. THE WIND CHILL
ADVY REMAINS IN EFFECT UNTIL 9AM FOR THESE AREAS.
REGIONAL RDR SHOWS INTENSE SINGLE LES BAND EXTENDING ENEWD FM ERI
ACROSS THE WESTERN SOUTHERN TIER OF NYS. EARLY SEASON RELATIVE
WARMTH OF LAKE ERIE HAS CERTAINLY BEEN CONTRIBUTING TO ENHANCED
INSTABILITY WITH DELTA T VALUES IN EXCESS OF 20C. LATEST HI RES MDLS
SUGGEST THIS BAND WILL EVENTUALLY TAKE ON A WEST-EAST ORIENTATION
THRU THE DAY AS IT SAGS SWD TO ALONG THE PA/NY BORDER. UPSTREAM STLT
IMAGERY AND SFC OBS APPEAR TO BE CONFIRMING THE SLIGHT VEERING OF
THE MEAN LLVL WIND TO PURE WLY 270-280 DEGS BY THIS AFTN. A BLEND OF
HI RES MDL QPF AND 15-20:1 SLR RESULTS IN LOCALIZED 24HR SNOW ACCUMS
OF 6-8 ACROSS THE SNOWBELT OF NORTHERN WARREN COUNTY...WITH LESSER
AMOUNTS OF 2-4 FURTHER EAST OVER NORTHERN MCKEAN COUNTY.
THEREFORE...HAVE ISSUED A LAKE EFFECT WARNING AND ADVISORY FOR THESE
AREAS THRU 12Z SAT. INC BL SHEAR AND LOWERING INVERSION HGTS WILL
SPELL AN END TO THE LAKE EFFECT INTO EARLY SATURDAY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SFC HIGH PRESSURE RIDGE SLIDING ENE FROM THE CENTRAL APPALACHIANS
WILL PROVIDE MORE TRANQUIL CONDITIONS FOR SATURDAY...WITH RATHER
ABUNDANT SUNSHINE ACROSS THE SOUTHERN TWO THIRDS OF THE STATE.
LITTLE MORE THAN A FEW ISOLATED/MAINLY MORNING SNOW SHOWERS ARE
EXPECTED ACROSS THE FAR NORTH.
AFTER A COLD START TO THE DAY...EVEN THE PLENTIFUL SUNSHINE WONT BE
ABLE TO WARM TEMPS BACK TO NORMAL...GIVEN THE 850 MB TEMPS OF -6 TO
-10C ACROSS THE REGION. MAX TEMPS SAT WILL BE ABOUT 5 DEG F BELOW
NORMAL...RANGING FROM THE U20S ACROSS THE NW MTNS...TO THE U30S IN
THE SE VALLEYS.
AFTER A MAINLY CLEAR START DURING THE EVENING...CLOUDS WILL
INCREASE/THICKEN UP FROM THE SW SAT NIGHT. A SHARP TEMP DROP WILL
OCCUR IN THE EVENING (THANKS TO LIGHT AND VARIABLE WINDS AND
DEWPOINTS IN THE SINGLE DIGITS/TEENS). TEMPS WILL LEVEL OFF LATE
WITHIN A FEW DEG F OF NORMAL LOWS IN THE UPR TEENS TO MID 20S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AFTER THE HIGH PRESSURE AREA DEPARTS EAST OF THE MID ATLANTIC COAST
LATE SAT NIGHT...A COUPLED 300 MB JET CIRCULATION WILL
DEVELOP/ADVECT EAST FROM THE OHIO RIVER VALLEY. THIS WILL HELP TO
ENHANCE THE SOUTH TO SSW...850 MB JET TO 40-50 KTS (OR 1-2 ST
DEVIATIONS ABOVE NORMAL) - WITH PRECIP WATER (VIA THE SUPER
ENSEMBLE) INCREASING TO AROUND 0.75 BY 18Z SUNDAY.
IN CONTRAST TO THE PREVIOUS FEW WINTRY STORMS...THIS SYSTEM APPEARS
TO LACK SIGNIFICANT LLVL COLD AIR AND AN EAST TO NE COMPONENT TO THE
SFC-925 MB WIND. THEREFORE...PRECIP TYPE WILL BE SKEWED MUCH MORE
TWD A BRIEF MIX IN THE MORNING...THEN MAINLY LIGHT RAIN FOR THE
AFTERNOON AS 925-850 MB WET BULB TEMPS RISE TO ABOVE ZERO WITH SFC
TEMPS IN THE MID TO U30S IN MOST PLACES. THE NRN MTNS COULD HANG
ONTO ENOUGH COLD AIR DURING THE DAY TO MAINTAIN A LIGHT WINTRY MIX
THROUGHOUT THE AFTERNOON. LIGHT SNOW/SLEET (OR POSS FZRA) ACCUMS
WILL BE LIMITED TO THE EARLY TO MID MORNING IN MOST LOCATIONS PER
THE 03Z SREF PTYPE AMD THE SIMILAR OPERATIONAL 00/06Z NAM/GFS.
A BRIEF LULL IN THE PRECIP...WITH PARTLY SUNNY SKIES AND SLIGHTLY
ABOVE NORMAL TEMPS WILL ARRIVE TO START THE NEW WEEK AS ANOTHER AREA
OF HIGH PRESSURE SLIDES NE TO THE MID ATLANTIC SEABOARD.
FOR THE MONDAY NIGHT/WED TIMEFRAME...AN AMPLIFYING UPPER TROUGH AND
ARCTIC FRONT WILL PLOW EAST FROM THE MIDWEST. RAIN SHOWERS WILL BE
THE PRIMARY PRECIP TYPE AHEAD OF THIS FRONT...WITH EVEN A RUMBLE OF
THUNDER ALONG THE CFROPA EARLY TUESDAY GIVEN THE STRONG DYNAMICS AND
COLLOCATED ENTRANCE REGION OF A 160+ KT UPPER JET.
AS THE PRIMARY LIFT FROM THE JET SLIDES ABOVE THE MAIN BAROCLINICITY
CLOSER TO THE MID ATLANTIC COAST...A SECONDARY SFC LOW MAY SPIN UP
CLOSE ENOUGH TO EXTEND THE PRECIP THROUGH THE LATE AFTERNOON TUESDAY
ACROSS OUR ERN ZONES (AND POSSIBLY LEAD TO A PERIOD OF STEADY SNOW).
ELSEWHERE...MAX TEMPS WILL BE ACHIEVED DURING THE MORNING...WITH
STEADY OR FALLING TEMPS IN THE AFTERNOON...AS WESTERLY WINDS
INCREASE AND GUST OVER 40 MPH LATER IN THE DAY AND TUESDAY
NIGHT/WED. NUMEROUS SNOW SHOWERS AND AREAS OF LES EXPECTED ACROSS
THE NRN AND WESTERN MTNS WITH MUCH BELOW NORMAL TEMPS FOR THE MID TO
LATE WEEK PERIOD (DEC 16-18).
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
COLD CYC FLOW WILL GRADUALLY RELINQUISH ITS GRIP ON THE REGION
OVER THE NEXT 24 TO 48 HOURS...AS SFC HIGH PRES SLIDES ENE FM THE
TN VLY INTO THE VA TIDEWATER. UNTIL THEN...WLY FETCH OFF OF LAKE
ERIE COMBINED WITH OROGRAPHIC/UPSLOPE LLVL FLOW WILL CONT TO
PRODUCE OCNL SHSN AND MVFR/IFR RESTRICTIONS AT BFD/JST. EAST OF
THE ALLEGHENIES...XPC MAINLY VFR WITH SCT-BKN CIGS 3-6KFT AGL.
WLY SFC WNDS WL REMAIN GUSTY 25-35KTS TDY BEFORE RELAXING SOME
THIS EVE. BY IN LARGE...ANTICIPATE IMPROVING CONDS TNT THRU SAT.
OUTLOOK...
SAT...BCMG VFR.
SUN/MON...MVFR/IFR IN LIGHT MIXED PRECIPITATION.
TUE...VFR TO MVFR WITH SHSN/RASN ARRIVING AHEAD OF ARCTIC FRONT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST SATURDAY FOR PAZ005.
WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ004>006-
010>012-017-018-024-033-037-041-042.
LAKE EFFECT SNOW WARNING UNTIL 7 AM EST SATURDAY FOR PAZ004.
&&
SYNOPSIS...LAMBERT
NEAR TERM...STEINBUGL
SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...STEINBUGL
Hazardous weather outlook, Dec 11, 4:11 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 AM EST FRI DEC 11 2009
PAZ006-010>012-017-018-024-033-037-041-042-120915-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
411 AM EST FRI DEC 11 2009
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-120915-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
411 AM EST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
TEMPERATURES IN THE TEENS AND LOWER 20S COMBINED WITH BLUSTERY
WEST WINDS WILL RESULT IN WIND CHILLS NEAR OR BELOW ZERO THIS
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ005-120915-
MCKEAN-
411 AM EST FRI DEC 11 2009
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
LAKE EFFECT SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ004-120915-
WARREN-
411 AM EST FRI DEC 11 2009
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
STEINBUGL
Lake-Effect Snow, Warren
- When
- December 11, 7:00 AM EST to 10:30 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Six to eight inches of lake effect snow was observed in Lottsville.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 11 to 14, 200918 events
- Astronomical Low Tide in New Jersey, December 11 to 12, 20098 events
- Cold in Pennsylvania, December 11, 20097 events
- Winter Storm and Heavy Snow in Montana, December 11 to 14, 20096 events
- Heavy Rain in Florida, December 11 to 12, 20095 events
- Heavy Snow in Nevada, December 11 to 13, 20095 events
- Winter Storm in Oregon, December 11 to 12, 20094 events
- Astronomical Low Tide in Delaware, December 11 to 12, 20094 events
- Heavy Snow in Idaho, December 11 to 14, 20093 events
- Winter Storm and High Wind in Colorado, December 11 to 13, 200973 kt wind · 3 events
- Winter Storm and Heavy Snow in California, December 11 to 13, 20093 events
- Cold in West Virginia, December 11, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198940.